Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 66, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2021, 4:55 PM EDT for 5 counties in Tennessee. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2021, 4:55 PM EDT (20:55 UTC)
- Expired
- Jun 21, 2021, 6:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Roane County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:09 PM EDT | TSTM WND DMG | 2 Nnw Wartburg, TN | A FEW TREES DOWN. |
| Jun 21, 5:15 PM EDT | TSTM WND DMG | 3 Ssw Rosedale, TN | A FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1530 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.6
The text
As transmitted.
222
WUUS54 KMRX 212055
SVRMRX
TNC001-013-129-145-151-212200-
/O.NEW.KMRX.SV.W.0066.210621T2055Z-210621T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
455 PM EDT Mon Jun 21 2021
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Morgan County in east Tennessee...
Anderson County in east Tennessee...
Southern Campbell County in east Tennessee...
Northeastern Roane County in east Tennessee...
Southeastern Scott County in east Tennessee...
* Until 600 PM EDT.
* At 454 PM EDT, a severe thunderstorm was located 7 miles east of
Wartburg, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Oak Ridge, Clinton, La Follette, Wartburg, Oliver Springs,
Jacksboro, Harriman, Caryville, Rocky Top and Norris.
This includes Interstate 75 in Tennessee between mile markers 118 and
142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3627 8400 3627 8401 3621 8397 3619 8394
3617 8397 3608 8407 3608 8409 3607 8409
3604 8406 3602 8408 3594 8454 3615 8462
3647 8416
TIME...MOT...LOC 2054Z 246DEG 32KT 3611 8446
HAIL...0.75IN
WIND...60MPH
$$
Garuckas2 follow-up statements
353
WWUS54 KMRX 212115
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
515 PM EDT Mon Jun 21 2021
TNC129-145-151-212124-
/O.CAN.KMRX.SV.W.0066.000000T0000Z-210621T2200Z/
Morgan TN-Roane TN-Scott TN-
515 PM EDT Mon Jun 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN...
NORTHEASTERN ROANE AND SOUTHEASTERN SCOTT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3627 8400 3627 8401 3621 8397 3619 8394
3608 8407 3608 8409 3607 8409 3604 8406
3602 8408 3598 8431 3605 8434 3609 8438
3627 8437 3628 8433 3635 8433 3647 8416
TIME...MOT...LOC 2114Z 246DEG 32KT 3619 8425
$$
TNC001-013-212200-
/O.CON.KMRX.SV.W.0066.000000T0000Z-210621T2200Z/
Anderson TN-Campbell TN-
515 PM EDT Mon Jun 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR ANDERSON AND SOUTHERN CAMPBELL COUNTIES...
At 514 PM EDT, a severe thunderstorm was located 9 miles northwest of
Clinton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Oak Ridge, Clinton, La Follette, Oliver Springs, Jacksboro,
Caryville, Rocky Top, Norris, Norris Dam State Park and
Andersonville.
This includes Interstate 75 in Tennessee between mile markers 118 and
142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3627 8400 3627 8401 3621 8397 3619 8394
3608 8407 3608 8409 3607 8409 3604 8406
3602 8408 3598 8431 3605 8434 3609 8438
3627 8437 3628 8433 3635 8433 3647 8416
TIME...MOT...LOC 2114Z 246DEG 32KT 3619 8425
HAIL...0.75IN
WIND...60MPH
$$
Garuckas710
WWUS54 KMRX 212156
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
556 PM EDT Mon Jun 21 2021
TNC001-013-212205-
/O.EXP.KMRX.SV.W.0066.000000T0000Z-210621T2200Z/
Anderson TN-Campbell TN-
556 PM EDT Mon Jun 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR ANDERSON AND SOUTHERN CAMPBELL
COUNTIES WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
a portion of Campbell County until 6:30 PM EDT.
LAT...LON 3627 8400 3627 8401 3621 8397 3619 8394
3608 8407 3608 8409 3607 8409 3604 8406
3602 8408 3598 8431 3605 8434 3609 8438
3627 8437 3628 8433 3635 8433 3647 8416
TIME...MOT...LOC 2155Z 246DEG 32KT 3633 8385
$$
SRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:53 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 21, 2:53 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 253 PM EDT Mon Jun 21 2021 .SHORT TERM...(Today through Tuesday)... Key Messages: 1. Widespread showers and thunderstorms this evening, a few of which could be strong to severe with damaging winds, marginally severe hail, and isolated flash flooding being the primary hazards. 2. Drying out and cooler on Tuesday behind the front. Discussion: Broad longwave H5 troughing highlights the upper pattern this afternoon across the central CONUS with a series of embedded shortwaves passing through the mean flow. At the surface, a parent low pressure system centered over Ontario extends well southward through the Great Lakes into the OH/TN Valley regions, with a training cold front advecting eastward across the MS and OH rivers at this time. Out ahead across East TN and southwest VA/NC is a reinforced warm sector with enhanced sly flow around 20-30kts favoring dewpoints in the upr 60s to low 70s (despite mixing) with surface temperatures in the 80s for most locales, nearing 90 in the southern valley. Latest WV/88D analysis indicates shortwave energy tracking across the northern OH Valley ahead of the approaching H3 jetmax right/entrance region, all which continues to support ongoing and additional convection this afternoon. Guidance progs said prefrontal convection dropping southeast across East TN and southwest VA this afternoon amidst MLCAPE in excess of 1500j/kg and roughly 25kts EBS (along/north of I40), which could combine to support organized strong/severe convection this afternoon with the primary threats being damaging winds and marginally severe hail. Moving forward through the evening/overnight, ample instability ahead of the front will support an ongoing strong/severe wind threat as the front arrives/passes, however with less of a hail threat. In addition to the severe hazards, slow moving and possibly training convection could result in isolated flash flooding, although overall dry antecedent conditions should limit this threat. All in all, the fcst features likely/categorical pops through the evening/overnight. By Tuesday morning the front should be entering/clearing the Southern Appalachians allowing for the intrusion of cooler/drier high pressure across the TN Valley region. With that, pops will taper sharply from the west through late morning revealing a dry forecast for the second half of the day amidst increasing sunshine and much cooler temperatures, likely 8-10 degrees below normal. CDG .LONG TERM...(Tuesday Night through Sunday)... Front and precipitation will be well east of the area by Tuesday afternoon. Skies should be mostly clear with maybe a few lingering clouds behind the front, and temperatures will be pretty cool with daytime highs on Tuesday expected to remain in the 70's or lower across most of the eastern Tennessee Valley. Mostly sunny and dry weather will continue through at least Thursday with a slow warming trend as a mid level ridge begins to build in from the west and low level flow returns to a more southerly orientation. Towards the end of the week and over the weekend the next weather system will begin to impact the area. Another front is expected to move in from the northwest trailing along a surface low moving through the Great Lakes or Ohio Valley being forced through along with an upper trough over the northern U.S. Models are now painting a picture where the front slows down and possibly stalls out somewhere across the Tennessee or Ohio Valleys and we get into a more unsettled pattern over the weekend and next week. Ahead of the front we could see some diurnal showers and thunderstorms with the more southerly moist flow out of the Gulf. But models have backed off a bit on this prospect and are keeping more of the storms confined to right around the frontal boundary, likely because the front is now looking like it might slow down more than previously forecasted. So have been able to drop PoPs down a bit at the end of the week, and have increased them over the weekend with higher confidence on timing of the front. Still a bit up in the air on the location of this slow moving front over the weekend which should correspond to the most widespread and heaviest rain totals. ABM && .AVIATION... 18Z TAF DISCUSSION. A mixture of VFR/MVFR and possibly some IFR during this taf cycle as a cold front and associated convection work through the region. Convection continues to increase this afternoon ahead of the front with more coverage favored along the front this evening. With that, some strong/severe storms are possible at all terminals, with the highest probs being at TYS/TRI. Prevailed VCSH/VCTS with tempos at all sites for shra/tsra amidst low VFR to MVFR cigs this afternoon/evening, with prevailing shra and continued MVFR (possibly IFR at TRI) tonight. All precipitation will exit with cigs lifting late in the period. Winds will remain elevated with some 25-30kts gusts this afternoon/evening ahead of the front out of the sw, veering wly then nwly late the period and decreasing into the the 5-7kts range. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 66 80 60 84 65 / 80 50 0 10 10 Knoxville McGhee Tyson Airport, TN 65 78 57 83 62 / 80 70 0 10 10 Oak Ridge, TN 63 78 57 82 61 / 90 60 0 0 0 Tri Cities Airport, TN 63 75 52 80 58 / 90 90 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jun 21, 3:50 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 350 AM EDT Mon Jun 21 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221000- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 350 AM EDT Mon Jun 21 2021 /250 AM CDT Mon Jun 21 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight A few strong to severe storms could be seen late this afternoon through tonight, ahead of a strong cold front. Damaging winds will be the primary hazard expected with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but reports of any thunderstorm related damage would be appreciated.
In the hours before
Special weather statement, Jun 21, 4:21 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT Mon Jun 21 2021
TNZ035-212100-
Morgan TN-
421 PM EDT Mon Jun 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN COUNTY UNTIL 500
PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairfield Glade, or 10 miles northwest of Rockwood, moving northeast
at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Wartburg, Oliver Springs, Oakdale, Coalfield, Pine Orchard, Frozen
Head State Park and Petros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3623 8455 3620 8447 3616 8444 3614 8445
3611 8442 3609 8438 3605 8434 3599 8444
3597 8455 3595 8456 3595 8460 3593 8462
3591 8468 3599 8472 3606 8479 3609 8481
TIME...MOT...LOC 2020Z 245DEG 29KT 3599 8478
GaruckasSpecial weather statement, Jun 21, 4:40 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
440 PM EDT Mon Jun 21 2021
TNZ014-038-212130-
Claiborne TN-Grainger TN-
440 PM EDT Mon Jun 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE AND
NORTHERN GRAINGER COUNTIES UNTIL 530 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rutledge, Bean Station, Howard Quarter and Thorn Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3646 8337 3643 8337 3641 8339 3642 8335
3640 8331 3639 8331 3640 8328 3639 8327
3638 8329 3636 8327 3626 8364 3631 8368
3652 8339
TIME...MOT...LOC 2039Z 238DEG 29KT 3632 8360
GaruckasSpecial weather statement, Jun 21, 4:48 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
448 PM EDT Mon Jun 21 2021
TNZ013-036-037-212130-
Anderson TN-Union TN-Campbell TN-
448 PM EDT Mon Jun 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON...
SOUTHEASTERN CAMPBELL AND UNION COUNTIES UNTIL 530 PM EDT...
At 448 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of La Follette, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Maynardville, Rocky Top, Norris, Norris Dam State Park, Disney,
Andersonville, Rose Hill, Norris Lake, Big Ridge State Park and
Sharps Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3642 8381 3642 8380 3634 8373 3634 8371
3636 8370 3635 8367 3629 8369 3617 8412
3624 8419 3643 8392 3642 8389 3643 8389
3642 8388 3643 8386 3642 8383 3643 8380
TIME...MOT...LOC 2048Z 241DEG 29KT 3625 8407
GaruckasThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:21 PM EDT | Special Weather Statement | MRX | Morgan | 39 min |
| Jun 21, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Morgan | 46 min |
| Jun 21, 4:40 PM EDT | Special Weather Statement | MRX | Grainger | 50 min |
| Jun 21, 4:48 PM EDT | Special Weather Statement | MRX | Union | 42 min |
| Jun 21, 5:01 PM EDT | Special Weather Statement | MRX | Claiborne | 44 min |
| Jun 21, 5:05 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 40 min |
| Jun 21, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hancock, Hawkins | 67 min |
| Jun 21, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 48 min |
| Jun 21, 5:29 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Grainger, Knox, Union | 46 min |
| Jun 21, 5:34 PM EDT | Special Weather Statement | MRX | Bradley, Hamilton, Marion, Sequatchie | 41 min |
| Jun 21, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox | 39 min |
| Jun 21, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne | 48 min |
| Jun 21, 5:46 PM EDT | Special Weather Statement | MRX | Loudon | 44 min |
| Jun 21, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 41 min |
| Jun 21, 5:57 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock | 48 min |
| Jun 21, 6:02 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe, Roane | 43 min |
| Jun 21, 6:02 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Cocke, Grainger, Greene, Hamblen, Hawkins and 1 more | 58 min |
| Jun 21, 6:05 PM EDT | Special Weather Statement | MRX | McMinn | 40 min |
| Jun 21, 6:25 PM EDT | Special Weather Statement | MRX | Bradley, McMinn | 65 min |
| Jun 21, 6:33 PM EDT | Special Weather Statement | MRX | Anderson | 57 min |
| Jun 21, 6:50 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 40 min |
| Jun 21, 6:54 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 51 min |
| Jun 21, 7:19 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Rhea, Roane | 56 min |
| Jun 21, 7:41 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Morgan, Roane | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.